Features

What to do in a diabetic emergency: understanding the warning signs and treatments

Nurses in every setting need to know the symptoms and treatment for hypoglycaemia, hyperglycaemia and DKA

Nurses in every setting need to know the symptoms and treatment for hypoglycaemia, hyperglycaemia and diabetic ketoacidosis

  • It is estimated that one in 15 people in the UK have diabetes, meaning nurses in every area of healthcare need to understand the condition
  • Severe hypoglycaemia, which occurs when blood glucose levels are too low, can lead to symptoms such as unconsciousness, fitting or the patient becoming aggressive
  • Hyperglycaemia, which occurs when blood glucose levels are too high, can lead to patients developing diabetic ketoacidosis

With 4.7 million people – or one in 15 – in the UK estimated to have diabetes, nurses are likely to encounter people with the condition often.

...

Want to read more?

Unlock full access to RCNi Plus today

Save over 50% on your first three months:

  • Customisable clinical dashboard featuring 200+ topics
  • Unlimited online access to all 10 RCNi Journals including Primary Health Care
  • RCNi Learning featuring 180+ RCN accredited learning modules
  • NMC-compliant RCNi Portfolio to build evidence for revalidation
  • Personalised newsletters tailored to your interests

This article is not available as part of an institutional subscription. Why is this?

Jobs